×

zbMATH — the first resource for mathematics

Compactifying the space of stable maps. (English) Zbl 0991.14007
Let \({\mathcal M}\to S\) be a proper Deligne-Mumford stack admitting a coarse moduli space \({\mathbf M}\to S\) with a fixed polarization. If \(C\) is a nodal projective curve, a morphism \(C\to{\mathcal M}\) is said to be a stable map of degree \(d\) if the associated morphism \(C\to{\mathbf M}\) is a stable map of degree \(d\). The results proved in this paper imply that the category of stable maps into \(\mathcal M\) is a Deligne-Mumford stack. However, this stack is not complete. The main aim of the paper under review is to correct this deficiency. In order to do that the authors enlarge the category of stable maps into \(\mathcal M\). The source curve \(\mathcal C\) of a new stable map \({\mathcal C}\to {\mathcal M}\) will acquire an orbispace structure at its nodes, and the authors endow it with a structure of a Deligne-Mumford stack. Specifically, the authors define the category \({\mathcal K}_{g,n}({\mathcal M},d)\), fibered over \(\text{Sch}/S\), of twisted stable \(n\)-pointed maps \({\mathcal C}\to {\mathcal M}\) of genus \(g\) and degree \(d\) in two different (but equivalent) ways:
(a) as a category of stable twisted \({\mathcal M}\)-valued objects over nodal pointed curves endowed with atlases of orbispace charts, and
(b) as a category of representable maps from pointed nodal Deligne-Mumford stacks into \(\mathcal M\), such that the map on coarse moduli spaces is stable.
Then the main result proved in this paper (whose proof makes use of both ways of defining \({\mathcal K}_{g,n}({\mathcal M},d)\)) is the following theorem:
(i) The category \({\mathcal K}_{g,n}({\mathcal M},d)\) is a proper algebraic stack.
(ii) The coarse moduli space \({\mathbf K}_{g,n}({\mathcal M},d)\) of \({\mathcal K}_{g,n}({\mathcal M},d)\) is projective.
(iii) There are canonical maps \(f:{\mathcal K}_{g,n}({\mathcal M},d)\to {\mathcal K}_{g,n}({\mathbf M},d)\), \(g:{\mathcal K}_{g,n}({\mathbf M},d)\to {\mathbf K}_{g,n}({\mathbf M},d)\), \(h:{\mathcal K}_{g,n}({\mathcal M},d)\to {\mathbf K}_{g,n}({\mathcal M},d)\), and \(k:{\mathbf K}_{g,n}({\mathcal M},d)\to {\mathbf K}_{g,n}({\mathbf M},d)\) such that \(g\circ f=k\circ h\), \(f\) is proper, quasifinite, relatively of Deligne-Mumford type and tame, and \(k\) is finite.
In particular, if \({\mathcal K}_{g,n}({\mathbf M},d)\) is a Deligne-Mumford stack, so is \({\mathcal K}_{g,n}({\mathcal M},d)\). The authors’ approach was suggested by Kontsevich’s moduli of stable maps.

MSC:
14D20 Algebraic moduli problems, moduli of vector bundles
14H10 Families, moduli of curves (algebraic)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] D. Abramovich, A. Corti and A. Vistoli, Twisted bundles and admissible covers, preprint, 2001, math.AG/0106211. · Zbl 1077.14034
[2] D. Abramovich, T. Graber and A. Vistoli, Algebraic orbifold quantum products, in preparation. · Zbl 1067.14055
[3] D. Abramovich and T. Jarvis, Moduli of twisted spin curves, preprint, math.AG/0104154.
[4] Dan Abramovich and Frans Oort, Alterations and resolution of singularities, Resolution of singularities (Obergurgl, 1997) Progr. Math., vol. 181, Birkhäuser, Basel, 2000, pp. 39 – 108. · Zbl 0996.14007
[5] D. Abramovich and A. Vistoli, Complete moduli for families over semistable curves, preprint, math.AG/9811059.
[6] D. Abramovich and A. Vistoli, Complete moduli for fibered surfaces. In Recent Progress in Intersection Theory, G. Ellingsrud, W. Fulton, A. Vistoli , Birkhäuser, 2000. · Zbl 0979.14018
[7] M. Artin, Versal deformations and algebraic stacks, Invent. Math. 27 (1974), 165 – 189. · Zbl 0317.14001
[8] K. Behrend and Yu. Manin, Stacks of stable maps and Gromov-Witten invariants, Duke Math. J. 85 (1996), no. 1, 1 – 60. · Zbl 0872.14019
[9] Théorie des intersections et théorème de Riemann-Roch, Lecture Notes in Mathematics, Vol. 225, Springer-Verlag, Berlin-New York, 1971 (French). Séminaire de Géométrie Algébrique du Bois-Marie 1966 – 1967 (SGA 6); Dirigé par P. Berthelot, A. Grothendieck et L. Illusie. Avec la collaboration de D. Ferrand, J. P. Jouanolou, O. Jussila, S. Kleiman, M. Raynaud et J. P. Serre.
[10] W. Chen and Y. Ruan, Orbifold Gromov-Witten theory, preprint, math.AG/0103156. · Zbl 1091.53058
[11] P. Deligne and D. Mumford, The irreducibility of the space of curves of given genus, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 75 – 109. · Zbl 0181.48803
[12] D. Edidin, B. Hassett, A. Kresch and A. Vistoli, Brauer groups and quotient stacks, American Journal of Mathematics, to appear, math.AG/9905049. · Zbl 1036.14001
[13] Dan Edidin and William Graham, Equivariant intersection theory, Invent. Math. 131 (1998), no. 3, 595 – 634. , https://doi.org/10.1007/s002220050214 Angelo Vistoli, The Chow ring of \Cal M\(_{2}\). Appendix to ”Equivariant intersection theory” [Invent. Math. 131 (1998), no. 3, 595 – 634; MR1614555 (99j:14003a)] by D. Edidin and W. Graham, Invent. Math. 131 (1998), no. 3, 635 – 644. · Zbl 0940.14003
[14] B. Fantechi and L. Göttsche, Orbifold cohomology for global quotients, preprint, math.AG/0104207. · Zbl 1086.14046
[15] W. Fulton and R. Pandharipande, Notes on stable maps and quantum cohomology, Algebraic geometry — Santa Cruz 1995, Proc. Sympos. Pure Math., vol. 62, Amer. Math. Soc., Providence, RI, 1997, pp. 45 – 96. · Zbl 0898.14018
[16] A. Grothendieck, Éléments de géométrie algébrique. I. Le langage des schémas, Inst. Hautes Études Sci. Publ. Math. 4 (1960), 228. A. Grothendieck, Éléments de géométrie algébrique. II. Étude globale élémentaire de quelques classes de morphismes, Inst. Hautes Études Sci. Publ. Math. 8 (1961), 222. A. Grothendieck, Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents. I, Inst. Hautes Études Sci. Publ. Math. 11 (1961), 167. A. Grothendieck, Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents. II, Inst. Hautes Études Sci. Publ. Math. 17 (1963), 91 (French).
[17] Alexander Grothendieck, Fondements de la géométrie algébrique. [Extraits du Séminaire Bourbaki, 1957 – 1962.], Secrétariat mathématique, Paris, 1962 (French). · Zbl 0239.14002
[18] Revêtements étales et groupe fondamental, Lecture Notes in Mathematics, Vol. 224, Springer-Verlag, Berlin-New York, 1971 (French). Séminaire de Géométrie Algébrique du Bois Marie 1960 – 1961 (SGA 1); Dirigé par Alexandre Grothendieck. Augmenté de deux exposés de M. Raynaud.
[19] Luc Illusie, Complexe cotangent et déformations. I, Lecture Notes in Mathematics, Vol. 239, Springer-Verlag, Berlin-New York, 1971 (French). Luc Illusie, Complexe cotangent et déformations. II, Lecture Notes in Mathematics, Vol. 283, Springer-Verlag, Berlin-New York, 1972 (French). Luc Illusie, Complexe cotangent et déformations. I, Lecture Notes in Mathematics, Vol. 239, Springer-Verlag, Berlin-New York, 1971 (French). Luc Illusie, Complexe cotangent et déformations. II, Lecture Notes in Mathematics, Vol. 283, Springer-Verlag, Berlin-New York, 1972 (French).
[20] A. J. de Jong and F. Oort, On extending families of curves, J. Algebraic Geom. 6 (1997), no. 3, 545 – 562. · Zbl 0922.14017
[21] Seán Keel and Shigefumi Mori, Quotients by groupoids, Ann. of Math. (2) 145 (1997), no. 1, 193 – 213. · Zbl 0881.14018
[22] G. M. Kelly and Ross Street, Review of the elements of 2-categories, Category Seminar (Proc. Sem., Sydney, 1972/1973) Springer, Berlin, 1974, pp. 75 – 103. Lecture Notes in Math., Vol. 420.
[23] Donald Knutson, Algebraic spaces, Lecture Notes in Mathematics, Vol. 203, Springer-Verlag, Berlin-New York, 1971. · Zbl 0221.14001
[24] Maxim Kontsevich, Enumeration of rational curves via torus actions, The moduli space of curves (Texel Island, 1994) Progr. Math., vol. 129, Birkhäuser Boston, Boston, MA, 1995, pp. 335 – 368. · Zbl 0885.14028
[25] Andrew Kresch, Cycle groups for Artin stacks, Invent. Math. 138 (1999), no. 3, 495 – 536. · Zbl 0938.14003
[26] G. La Nave, Stable reduction for elliptic surfaces with sections, Ph.D. Thesis, Brandeis University, 2000.
[27] Gérard Laumon and Laurent Moret-Bailly, Champs algébriques, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 39, Springer-Verlag, Berlin, 2000 (French). · Zbl 0945.14005
[28] Hideyuki Matsumura, Commutative ring theory, 2nd ed., Cambridge Studies in Advanced Mathematics, vol. 8, Cambridge University Press, Cambridge, 1989. Translated from the Japanese by M. Reid. · Zbl 0666.13002
[29] James S. Milne, Étale cohomology, Princeton Mathematical Series, vol. 33, Princeton University Press, Princeton, N.J., 1980. · Zbl 0433.14012
[30] Shinichi Mochizuki, Extending families of curves over log regular schemes, J. Reine Angew. Math. 511 (1999), 43 – 71. · Zbl 0933.14012
[31] Angelo Vistoli, Intersection theory on algebraic stacks and on their moduli spaces, Invent. Math. 97 (1989), no. 3, 613 – 670. · Zbl 0694.14001
[32] S. Wewers, Construction of Hurwitz spaces, Institut für Experimentelle Mathematik preprint No. 21 (1998). · Zbl 0925.14002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.